Long-term bisphosphonate usage and subtrochanteric insufficiency fractures: A cause for concern?

R. S. Yoon, J. S. Hwang, K. S. Beebe

Research output: Contribution to journalReview articlepeer-review

35 Scopus citations

Abstract

For over a decade, bisphosphonate administration has evolved and become the cornerstone of the prevention and treatment of fragility fractures. Millions of post-menopausal women have relied on, and continue to depend on, the long-acting, bone density-maintaining pharmaceutical drug to prevent low-energy fractures. In return, we have seen the number of fragility fractures decrease, along with associated costs and emotional benefits. However, with any drug, there are often concerns with side effects and complications, and this unique drug class is seeing one such complication in atypical subtrochanteric femoral fracture, counterproductive to that which it was designed to prevent. This has created concern over long-term bisphosphonate administration and its potential link to these atypical fractures. There is controversial evidence surrounding such a definitive link, and no protocol for managing these fractures. This review offers the latest information regarding this rare but increasingly controversial adverse effect and its potential connection to one of the most successful forms of treatment that is available for the management of fragility fractures.

Original languageEnglish (US)
Pages (from-to)1289-1295
Number of pages7
JournalJournal of Bone and Joint Surgery - Series B
Volume93 B
Issue number10
DOIs
StatePublished - Oct 2011

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Fingerprint

Dive into the research topics of 'Long-term bisphosphonate usage and subtrochanteric insufficiency fractures: A cause for concern?'. Together they form a unique fingerprint.

Cite this